It’s a sunny afternoon outside Union Station in Washington D.C. on Thursday, where two women picking up trash and sweeping up outside the train station hover near one of the many alcoves. One turns to the other with a worried expression on her face. “Overdose,” she says.
A disheveled man and woman are laying on the ground, eyes glassed over. Both are twitching and seem to have little control over their arms and legs. A woman who is not wearing shoes is covered in vomit — it’s all over her right arm, her leg, and the ground, but she’s out of it and unaware of her surroundings.
This reporter flagged down a police officer, who said it’s probably an overdose of K2, also known as spice or synthetic marijuana. He adds that there’s been an uptick in the number of K2 overdoses, likely related to a bad batch that’s been circulating in the city, but says he can’t tell me any more than that.
What will happen to these two? If they say they need an ambulance, they will get medical treatment. But if they refuse, there’s not much more that can be done for them, the officer tells me. About 10 minutes later, the vomit is cleaned up and the two are gone from that spot. They relocated to another place about five feet away, where they are sprawled out and continue to appear dazed, with little motor control.
The scene is sadly a fairly typical one at Union Station, especially over the past couple of weeks. On Monday, D.C. Fire and EMS treated 58 people they suspected were exhibiting symptoms of a K2 overdose across the city in a single day. Of those 58 people, five were at Union Station that day, a spokesperson told The Federalist.
Last week, there were 244 suspected K2 overdoses, WTOP reports, spurring Mayor Muriel Bowser to release a statement warning of a “potentially fatal batch of K2” coming to the city.
🚨EMERGENCY ALERT: A potentially fatal batch of K2 is majorly impacting the District. Symptoms include vomiting, loss of consciousness, and altered mental state. If you see someone experiencing an overdose, please call 911. pic.twitter.com/yMmEDL4wmU
— Mayor Muriel Bowser (@MayorBowser) September 15, 2018
K2 overdoses and bad batches of the substance, which consists of varying chemical compositions, have hit the city in waves. Between July 14 and September 17, D.C. Fire and EMS has treated 1,236 people of a suspected K2 overdose. Eighty-one of those people were treated on Friday alone.
“We treated 81 patients and transported 65,” DC Fire and EMS spokesman Doug Buchanan told WTOP. “The Office of the Chief Medical Examiner is also investigating the possibility that five recent deaths may be connected to the use of K2.”
On Monday, seven people were treated for suspected K2 use at the same park in Southeast D.C. That same day, medics responded to a total of 49 K2 overdose calls city-wide, WUSA9 reports.
The substance, which can be laced with an anti-coagulant also found in rat poison, is known for causing people to behave dazededly or act out violently.
Surveillance footage shows a D.C. man chasing after two others, his arms raised above his head. His legs suddenly give out, and he lands head first on a car before hitting the curb. Police say it is likely the man in the footage is high on K2, as one of the symptoms is numbness in the legs and arms.
The substance has been attributed to causing an uptick in violence among inmates in Florida prisons. Last week, an inmate at a prison in Jacksonville, Florida, killed his cellmate, gouged out his eyes, and went to the chow hall wearing the man’s severed ear on a necklace. Pennsylvania Prison officials say the prevalence of the substance has spurred a 4 percent increase of violence in prisons since the beginning of this year.
The substance is hard for lawmakers to ban, as the chemical compound is continually changing. In Washington D.C., local labs are working together to test and compare chemical compositions in an effort to identify the substances in the drug, which you can read more about in greater detail here.